Article Text

Images In...
Mediastinal abscess and suppurative thrombophlebitis possibly because of an accidental inhalation of paraquat
  1. Hidekatsu Yanai,
  2. Nobuyuki Furutani,
  3. Norio Tada
  1. The Jikei University School of Medicine, 163-1 Kashiwashita, Kashiwa, 277-8567, Japan
  1. Hidekatsu Yanai, yanaih{at}jikei.ac.jp

Statistics from Altmetric.com

A 62-year-old man presented with a sudden onset of fever and left neck pain. Laboratory evaluation on admission was notable for a C-reactive protein level of 178 mg/l and a leucocyte count of 11.8×109/l, and Staphylococcus aureus was detected in his blood culture. A CT scan of the neck and chest after the administration of intravenous contrast material showed a mediastinal abscess (fig 1), and thrombosis of left internal jugular vein and subclavian vein (fig 2). No abnormalities were detected in his oral cavity, pharynx, larynx or oesophagus, by physical and endoscopic examination. The antigen of Histoplasma capsulatum, which causes fibrosing mediastinitis, was negative. The patient reported that he was a farmer and had sprayed and accidentally inhaled herbicide containing a high concentration of paraquat the day before the onset of symptoms. The patient had complete resolution of symptoms, and size of abscess, C-reactive protein level and leucocyte count were remarkably decreased by treatment with a β-lactamase inhibitor and a heparin.

Figure 1

A CT scan of the neck after the administration of intravenous contrast material shows a mediastinal abscess (arrow).

Figure 2

A CT scan of the chest after the administration of intravenous contrast material shows thrombosis of the left internal jugular vein (upper arrow) and subclavian vein (lower arrow).

LEARNING POINT

  • Manifestations due to intentional paraquat ingestion are well known1; however, the manifestation caused by an accidental paraquat inhalation is poorly understood. We experienced a case of mediastinal abscess and thrombophlebitis possibly because of an accidental paraquat inhalation. Paraquat spray is widely used in agriculture; however, the risks of inhalation of paraquat may not always be fully appreciated. We hope that this report will stimulate attention for these risks in agriculture.

REFERENCES

View Abstract

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.